Texas, 2017

Damaging Wind in Texas, September 20, 2017

September 20, 2017 · NWS OUN · 1 event in 1 county or zone

A line of storms formed along a front in southern Oklahoma and western north Texas on the evening of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms formed along a front in southern Oklahoma and western north Texas on the evening of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 20, 5:00 PM CST, 2 hours earlier.

Area forecast discussion, Sep 20, 5:00 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Norman OK
600 PM CDT Wed Sep 20 2017

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
Thunderstorms have formed late this afternoon over parts of
central and northern Texas. It is possible, but so far unlikely,
that storms will affect KSPS between 00Z and about 03Z. Later, the
nocturnal low-level jet, plus mid-level moisture, plus weak
isentropic lift, could generate a few showers or thunderstorms
after 06Z and before about 18Z over roughly the western 2/3 of
Oklahoma and adjacent parts of Texas. Again, chances are low, but
certainly not zero.

Winds will decrease with sunset, then rapidly increase again
tomorrow within an hour or two after sunrise. There could be a
brief period of significant low-level wind shear near KLTS-KJWG-
KPNC, but model indications are not as strong as the previous
forecast.

Finally, low clouds may form over eastern
Texas and eastern Oklahoma early Thursday. Forecast wind
trajectories and current moisture levels over Texas, however,
suggest that ceilings should remain well east/southeast of our TAF
sites.

CmS
&&

.PREV DISCUSSION... /issued 350 PM CDT Wed Sep 20 2017/

DISCUSSION...
A surface front that stalled over western Oklahoma today will
retreat/weaken overnight, leaving all of Oklahoma (at least east
of the Panhandle) and north Texas in the warmer airmass for
tomorrow and Friday. The heat and humidity will allow for at least
isolated thunderstorms each day, depending on cap strength.

For the remainder of this afternoon and early this evening, the
greatest chance for thunderstorms will be over north-central
Oklahoma...and in our Texas counties + adjacent parts of southwest
Oklahoma. The cap will be weakest in these locations, and weak
low-level convergence combined with high temperatures may be
enough to generate a few storms despite the cap. If storms do
develop, strong winds would be the primary threat. Forecast
upper-air soundings suggest a hail threat, although the high
freezing level would help reduce that threat somewhat.

A strand of mid-level moisture along the nocturnal low-level jet,
amid weak isentropic lift, may generate a few showers and
thunderstorms over parts of western/central Oklahoma (and adjacent
parts of north Texas) Thursday morning. Then, the afternoon
situation resembles today's, with a continuing chance of isolated
thunderstorms.

The hot weather, breezy conditions, and small area of relatively
low humidities will cause "Elevated" fire danger conditions for
the next several afternoons across far northwest Oklahoma.

By Friday, mid-level temperatures should be warm enough to
preclude any significant chance of storms, but the weekend will
see the approach of a large-scale trough. This will bring
increasing chances for rain and thunderstorms. A slight chance
will begin Saturday in the far northwest, then chances will
increase and spread east Sunday into Monday.

For Tuesday onward, there is significant model spread, so we have
rain chances in the forecast, but with substantial uncertainty.

This progression of weather systems will result in a gradual
decrease in afternoon temperatures through the period.

CmS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  91  71  89 /  10  10  10  10
Hobart OK         72  94  72  91 /  10  20  20   0
Wichita Falls TX  76  95  73  92 /  20  20  10   0
Gage OK           63  95  71  90 /  10  10  10   0
Ponca City OK     75  92  73  91 /  20  10  10   0
Durant OK         75  91  72  91 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

11/26/23
Hazardous weather outlook, Sep 20, 11:02 AM CST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1202 PM CDT Wed Sep 20 2017

OKZ004>048-050>052-TXZ083>090-211715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1202 PM CDT Wed Sep 20 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Isolated thunderstorms will be possible this afternoon and this
evening across portions of western north Texas and far southern
Oklahoma. There will also be a low chance for thunderstorms this
evening across north central Oklahoma.

If storms occur this afternoon and evening, strong, gusty winds up
to 70 mph and hail up to half dollar size would be the main
concerns. Brief heavy rainfall and frequent cloud to ground
lightning would also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Isolated thunderstorms will be possible Thursday afternoon and
evening across far western Oklahoma and portions of western
north Texas.

A strong storm system and associated cold front will approach the
region late in the weekend and early next week with organized
thunderstorms expected.

.Fire Weather...
Elevated fire weather conditions will remain possible across
western Oklahoma Thursday and Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

In the hours before

Special weather statement, Sep 20, 6:28 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
728 PM CDT WED SEP 20 2017

OKZ037-TXZ085-086-210100-
Tillman OK-Wichita TX-Wilbarger TX-
728 PM CDT WED SEP 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...
northwestern Wichita and east central Wilbarger Counties Until 800 PM
CDT...

AT 727 PM CDT, a strong thunderstorm was located 10 miles northeast
of Harrold, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Grandfield, Hollister and Loveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3408 9887 3418 9905 3445 9887 3426 9861
TIME...MOT...LOC 0027Z 220DEG 13KT 3418 9890

11
Special weather statement, Sep 20, 7:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
800 PM CDT WED SEP 20 2017

OKZ037-038-044-TXZ085-086-210130-
Tillman OK-Cotton OK-Comanche OK-Wichita TX-Wilbarger TX-
800 PM CDT WED SEP 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...western
Cotton...southeastern Comanche...western Wichita and southeastern
Wilbarger Counties Until 830 PM CDT...

AT 758 PM CDT, strong thunderstorms were along a line extending from
near Chattanooga to 3 miles southwest of Electra, moving east at 20
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3457 9823 3388 9871 3391 9907 3448 9868
TIME...MOT...LOC 0058Z 265DEG 16KT 3443 9865 3399 9895

..speg.

The radar

The Altus AFB radar (KFDR), 89 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baylor

When
September 20, 7:00 PM CST
Where
Baylor County, 0.69 mi N of Seymour
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.600, -99.260

Law enforcement estimated winds near 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723074.